Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Feeling tired, no interest and happiness, feel angry and sad, taking antidepresents, want to be happy

I need help. I am so tired all the time. I have energy. Things I used to love just don t interest me anymore. NOTHING makes me happy. The only emotions I can feel are angry or overwhelming sadness. I know it sounds like depression , but I am on antidepressents. They upped my dosage to the max, changed it, but no other seems to work. 200mg of Zoloft USED to work, but now if it IS working, it s what s keeping me alive. I want to be happy. Please, can you help me be happy again?
Asked On : Thu, 19 Apr 2012
Answers:  1 Views:  240
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Psychiatrist 's  Response
Hi and welcome to Healthcare Magic. Thanks for your question...

Though many people respond well to anti-depressant medication, there will be a proportion of people who will respond only partially or will have a poor response to the initial treatment. Zoloft (Sertraine) belongs to a class of anti-depressants called SSRIs and SSRIs are in fact, the first-line medication recommended for depression. A dosage of 200mg is definitely an adequate dosage of Sertraline.

Now, you have mentioned that your anti-depressant has already been changed (and I hope that you have recieved an adequate dosage and duration of your previous antidepressant as well). Considering this, I think you must be suffering from what is called "Treatment-Resistant Depression". Now, don't get alarmed by that word as it does not imply that there is no treatment option available. It just means that this particular proportion of people need a special way of approach and management.

The managenent approach first involves investigating for any causes for treatment resistance... e.g. certain medical causes, like thyroid problems, certain vitamin deficiencies, etc. Further treatment options include giving a combination of anti-depressants, augmenting your antidepressant with other psychiatric medication like an anti-psychotic or a mood-stabilizer, thyroxine supplementation, etc. Combining intensive psychological therapies (such as Cognitive Behavioural Therapy - CBT) with medication often gives good results. Ongoing stress can definitely be a perpetuating factor for depression and make things worse. Hence, addressing this and enhancing your coping skills is an important part of treatment. Sometimes, if medication and psychotherapy fail, Electro-convulsive Therapy (ECT) can also be used as an option.

So, don't get dejected or give up hope. There are plenty of options available to tackle your 'resistant' depression. Just manage to stay afloat till your doctor is able to find a suitable form of treatment. This can take some time because each option must be systematically tried before writing it off and often anti-depressant medication can take a few weeks to bring about their full potential. So keep having periodic reviews with your doctor, keep talking to someone close to you regularly and try to keep yourself engaged in some sort of activity. (Activity sheduling i.e. planning and carrying out regular and timed activities and assignments may be a useful technique to tackle your amotivation and lack of initiative)

All the best.

- Dr.Jonas Sundarakumar
Consultant Psychiatrist
Answered: Thu, 7 Jun 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor